Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 13, 2021Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 13, 2021, 2:57 PM MST for Santa Cruz County, Arizona. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2021, 2:57 PM MST (21:57 UTC)
Expired
Jul 13, 2021, 3:30 PM MST
In force
33 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 14 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 3:30 PM MSTTSTM WND GST 6318 Nne Patagonia, AZEMPIRE RAWS MEASURED A 63 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-539 J/kg
Mixed-layer LCL
2328 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WWUS85 KTWC 132157
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
257 PM MST Tue Jul 13 2021
 
AZZ503-504-507-513-132230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
257 PM MST Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...WEST CENTRAL
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 330 PM MST...

At 257 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Elgin, or 17 miles southwest of Benson, moving west at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sonoita, Elgin, Corona De Tucson and Fort Huachuca. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3192 11041 3160 11040 3156 11077 3195 11078
TIME...MOT...LOC 2157Z 087DEG 12KT 3177 11052 

$$

RH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 13, 9:53 AM MST, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 13, 9:53 AM MST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
953 AM MST Tue Jul 13 2021

.SYNOPSIS...An active period of daily scattered showers and
thunderstorms during the next 7 days. High temperatures will be
near normal today then be below normal levels through the
remainder of the week into the weekend.

&&

.DISCUSSION...Clearing skies this morning after an active evening
yesterday. 13/16Z surface temperatures were in the 80s in most
locations with dewpoints in the upper 50s to low 60s. The 12z KTWC
RAOB this morning measured 1.24" of PWAT, and 1200J/kg of MUCAPE.
However, we have a robust cap to break through with over 400 J/kg of
CIN under a weak inversion around 625 mb. We should be able to do
that, but it will take much of the day and lots of solar insolation.
With that in mind, we've got fairly uniform easterly flow through
the column, but storm motions are expected to be a little slower
compared to Monday. With the potential for slow moving/wet storms,
we will continue to have a Flash Flood Watch in effect beginning
this afternoon and continuing through Wednesday evening. The focus
for storms today is generally west of a line from about Safford to
Sasabe, where the best moisture is located. Various CAM solutions
including the HREF and U of A WRFs generally seem to agree with this
scenario, so we have moderate to high confidence of scattered to
numerous storms once again this evening and potentially into the
overnight hours. The inherited forecast seems to be in good shape so
no updates needed this morning. We'll continue to monitor and
reevaluate for the afternoon package. For further details past
today, please see the previous discussion.

&&

.AVIATION...Valid through 14/18Z.
SKC to FEW clouds AOA 18k ft MSL this morning becoming SCT-BKN this
afternoon 10k-12k ft MSL along with ISOLD-SCT SHRA/TSRA. Diminishing
precipitation chances and clearing skies aft 14/06Z. Wind gusts to
45 kts possible near any TSRA. Otherwise, surface winds less than 12
kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
There will be a good chance of showers and thunderstorms across
southeast Arizona over the next week. Gusty outflow winds will be
the primary concern with any storms that develop. Min RH values will
generally be in the 20-30 percent range, with higher values in the
mountains. Surface winds will be light and follow normal daily
trends when not influenced by thunderstorms.

.PREV DISCUSSION...Satellite imagery this morning showed warming
cloud tops in the wake of last nights convection. These clouds will
continue to diminish during the remainder of the morning hours
leaving partly sunny to partly cloudy conditions. Steering flow this
morning remains out of the NE with the upper high center near Vegas.
However that will be changing as the day progresses as the steering
flow will weakens and becomes more easterly with the high moving
toward the 4-corners. A bit of drier air punches into Cochise county
limiting activity today. Elsewhere PW values remain above normal for
mid-July. Combined with slower movement of storms the threat of
flash flooding increases, especially for the recent burn scars and
areas that have seen a nice wet period since Friday. A Flash Flood
Watch is in effect starting later today and continuing into
Wednesday. Wednesday looks interesting as a weak upper trof
suppresses the upper ridge south allowing the steering flow to
become more westerly.

A new upper high settles in over southern CA Thu/Fri with steering
flow mainly out of the north. Deeper moisture will be over the
eastern half of the forecast area resulting in scattered afternoon
and evening showers and thunderstorms.

Over the weekend the flow aloft turns easterly as the upper high
migrates to the 4-corners. This will result in a ramp up of
storminess over the weekend.

Near normal high temperatures today then below normal highs for the
remainder of the week into the weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch from 2 PM MST this afternoon through Wednesday
  evening for AZZ501>507-509-511-513>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 13, 11:18 AM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1118 AM MST TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     18 NNE PATAGONIA        31.78N 110.64W
07/12/2021  M51 MPH          PIMA               AZ   PUBLIC

            MEASURED AT EMPIRE RAWS.

1000 PM     TSTM WND DMG     2 ENE AVRA VALLEY       32.45N 111.28W
07/12/2021                   PIMA               AZ   PUBLIC

            PUBLIC REPORTED DOWNED POWERLINES NEAR THE
            INTERSECTION OF TRICO ROAD AND MARANA ROAD.
            DELAYED REPORT.

1005 PM     TSTM WND DMG     2 NNE AVRA VALLEY       32.46N 111.30W
07/12/2021                   PIMA               AZ   LAW ENFORCEMENT

            PIMA COUNTY SHERIFFS DEPARTMENT REPORTED
            TRICO ROAD CLOSED DUE TO DOWNED POWER POLES.
            DELAYED REPORT. TIME ESTIMATED BY RADAR.

1027 PM     TSTM WND GST     2 N MARANA              32.44N 111.18W
07/12/2021  M53 MPH          PIMA               AZ   MESONET

1030 PM     FLASH FLOOD      9 SW ORO VALLEY         32.32N 111.05W
07/12/2021                   PIMA               AZ   PUBLIC

            PUBLIC REPORT RECEIVED VIA SOCIAL MEDIA OF
            ROAD CLOSURE ON ORANGE GROVE ROAD AT
            INTERSTATE 10 UNDERPASS DUE TO FLOODING.
            VEHICLE STRANDED IN FLOOD WATERS. DELAYED
            REPORT. TIME ESTIMATED BY RADAR.

1035 PM     FLASH FLOOD      9 SSW ORO VALLEY        32.31N 111.04W
07/12/2021                   PIMA               AZ   PUBLIC

            PUBLIC REPORT RECEIVED VIA SOCIAL MEDIA OF
            CAMINO DE LA TIERRA SOUTH OF ORANGE GROVE
            CLOSED DUE TO FLOODING UNDER RIVER RD.
            DELAYED REPORT. TIME ESTIMATED BY RADAR.

1040 PM     FLASH FLOOD      5 WNW TUCSON            32.23N 110.97W
07/12/2021                   PIMA               AZ   DEPT OF HIGHWAYS

            TUCSON DEPARTMENT OF TRANSPORTATION REPORTED
            ROAD CLOSURE AT THE 6TH AVENUE UNDERPASS
            JUST NORTH OF TOOLE AVE. DELAYED REPORT.
            TIME ESTIMATED BY RADAR.

1040 PM     FLASH FLOOD      4 W TUCSON              32.20N 110.96W
07/12/2021                   PIMA               AZ   PUBLIC

            PUBLIC REPORT RECEIVED VIA SOCIAL MEDIA OF A
            SWIFT WATER RESCUE AT THE INTERSECTION OF
            SILVERLAKE ROAD AND EUCLID AVE. DELAYED
            REPORT. TIME ESTIMATED BY RADAR.

1042 PM     FLASH FLOOD      5 WNW TUCSON            32.24N 110.97W
07/12/2021                   PIMA               AZ   PUBLIC

            PUBLIC REPORT OF VEHICLE STRANDED IN FLOOD
            WATERS AT MABEL ST AND 7TH AVE. DELAYED
            REPORT. TIME ESTIMATED BY RADAR.

1045 PM     FLASH FLOOD      5 NW TUCSON             32.25N 110.94W
07/12/2021                   PIMA               AZ   BROADCAST MEDIA

            BROADCAST MEDIA REPORT RECEIVED OF A SWIFT
            WATER RESCUE AT THE INTERSECTION OF GRANT RD
            AND TUCSON BLVD. DELAYED REPORT. TIME
            ESTIMATED BY RADAR.

1045 PM     FLASH FLOOD      7 NNE THREE POINTS      32.16N 111.22W
07/12/2021                   PIMA               AZ   BROADCAST MEDIA

            MEDIA REPORT RECEIVED VIA SOCIAL MEDIA OF A
            VEHICLE STRANDED IN FLOOD WATERS AT THE
            INTERSECTION OF SNYDER HILL ROAD AND
            SANDARIO ROAD. DELAYED REPORT. TIME
            ESTIMATED BY RADAR.

&&
Special weather statement, Jul 13, 2:02 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
202 PM MST Tue Jul 13 2021

AZZ507-513-132145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
202 PM MST Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
245 PM MST...

At 201 PM MST, Doppler radar was tracking a strong thunderstorm near
Whetstone, or 15 miles south of Benson, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sierra Vista, Hereford, Whetstone, Huachuca City, St. David,
Kartchner Caverns State Park, Fort Huachuca, Fairbank, Charleston and
Ramsey Canyon Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3190 11006 3141 11014 3147 11045 3183 11044
TIME...MOT...LOC 2101Z 079DEG 16KT 3174 11025

GL
Special weather statement, Jul 13, 2:57 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
257 PM MST Tue Jul 13 2021

AZZ503-504-507-513-132230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
257 PM MST Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...WEST CENTRAL
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 330 PM MST...

At 257 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Elgin, or 17 miles southwest of Benson, moving west at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sonoita, Elgin, Corona De Tucson and Fort Huachuca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3192 11041 3160 11040 3156 11077 3195 11078
TIME...MOT...LOC 2157Z 087DEG 12KT 3177 11052

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:29 PM MSTSpecial Weather StatementTWCGraham31 min
Jul 12, 6:39 PM MSTSpecial Weather StatementTWCGraham36 min
Jul 12, 7:09 PM MSTSevere Thunderstorm WarningTWCCochise, Pima36 min
Jul 12, 7:28 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal47 min
Jul 12, 7:45 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz45 min
Jul 12, 7:49 PM MSTSevere Thunderstorm WarningTWCCochise, Pima41 min
Jul 12, 7:50 PM MSTSpecial Weather StatementTWC40 min
Jul 12, 8:05 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 12, 8:22 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz38 min
Jul 12, 8:37 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Jul 12, 8:37 PM MSTTornado WarningTWCSanta Cruz23 min
Jul 12, 8:51 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz39 min
Jul 12, 9:11 PM MSTSpecial Weather StatementTWC34 min
Jul 12, 9:14 PM MSTSpecial Weather StatementTWCPinal31 min
Jul 12, 9:22 PM MSTSevere Thunderstorm WarningTWCCochise, Pima38 min
Jul 12, 9:30 PM MSTDust Storm WarningTWCPima, Pinal60 min
Jul 12, 9:32 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jul 12, 9:54 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Jul 12, 9:58 PM MSTSpecial Weather StatementTWC47 min
Jul 12, 10:16 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Jul 12, 10:24 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 12, 10:33 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 12, 10:34 PM MSTSpecial Weather StatementTWCSanta Cruz56 min
Jul 12, 11:17 PM MSTSpecial Weather StatementTWCPima28 min
Jul 13, 2:02 PM MSTSpecial Weather StatementTWCCochise43 min
Jul 13, 3:02 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz43 min
Jul 13, 3:21 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Jul 13, 3:45 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 13, 4:15 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 13, 4:20 PM MSTSpecial Weather StatementTWC25 min
Jul 13, 4:38 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 13, 4:44 PM MSTSpecial Weather StatementTWCCochise46 min
Jul 13, 4:45 PM MSTSpecial Weather StatementTWC30 min
Jul 13, 4:58 PM MSTSevere Thunderstorm WarningTWCPinal32 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.